Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Undergoing external beam radiation for low grade prostate cancer. Sudden drop in platelet count. Reasons ?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2450 Questions
Question
I am undergoing external beam radiation for ow grade prostate cancer. My platelet was 50 k I was given Nplate one shoot and it went up to 167 first week ,289 the next week and 122 the third week it dropped to 32 today. I am going to get another nplate shot tomorrow and take my radiation treatment.
My dr. said after she would put me back on a course of rubitux for four weekly infusions . My question is I am I safe for now at 32 k platelets . Thanks ! I am a worried old guy.



WHAT DO YOU FEEL CAUSED SUCH A BIG DROP IN A SHORT TIME .iS IT THE RADIATION TREATMENTS? i HAVE HAD EVERY TEST AND A BONE MARROW BIOPHY
ALL SHOW NORMAL.
Posted Tue, 26 Jun 2012 in Blood Disorders
 
 
Answered by Dr. Robert Galamaga 9 hours later
Hello and thank you for submitting your question.

At this point you're platelet count is not XXXXXXX We now know from many years of research that having a platelet count above 10,000 will generally prevent spontaneous bleeding. In the setting of a procedure or surgery having a platelet count above 30,000 is regarded as relatively safe as well.

It is difficult to exactly pinpoint the reason why the platelet count dropped. In your case I suspect that this is due to ITP or idiopathic thrombocytopenic purpura. This is a disorder where the immune system becomes activated and platelets are consumed.

Generally we was steroids to help treat this disorder but sometimes additional medications are required such as Rituxan. In some cases doctors may recommend that the spleen be removed in order to help get this under control. Again each case is taken individually.

I would not focus too much on the numbers at this point. I am sure your doctors have good ideas regarding what to do regarding your platelets. It is important to focus on maintaining good health while your prostate cancer is being treated.

I think you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor